Hi, In March I had my fourth Fraxel treatment on acne scars from the palomar Starlux 1540 laser. I had had Fabulous results until the last one. about 8 hours after the treatment I started developing blisters on both cheeks and my skin was a lot more red and swollen than the first 3 treatments. When the redness started to fade away I noticed some pigmented spots on both cheeks which were not there at all before. I have very fair skin, however I do have some native american history. What to do?
Dark Spots After Fraxel Treatment for Acne Scars... Help?
Doctor Answers (7)
Post Fraxel Dark Patches Resolve with Bleaching Creams and Sun Protection
Dear Writer, Your outcome after Fraxel can happen sometimes, but I want to reassure you that it always goes away with appropriate bleaching creams and strict sun protection. Your dermatologist may prescribe Triluma, or recommend a Compounding Pharmacy where they can formulate a stronger concentration of the bleaching cream, like: Hydroquinone 8%, tretinoin 0.025% and hydrocortisone 1%. This may be applied before bedtime, every night for eight to twelve weeks. Don't forget your sun protection, preferably with an agent containing titanium dioxide or zinc oxide. Discuss these recommendations with your dermatologist, and I am sure that working together you will find a solution for the hyperpigmentation. Good Luck!
Dark spots after laser treatment
The dark spots are most likely a result of post inflammatory hyperpigmentation after the laser treatment. It would almost certainly respond to Tri-Luma cream applied once a day, 30 minutes before bedtime. Your treating physician would likely be willing to write the prescription for you. Good luck!
Web reference: http://kassmd.com
Hyperpigmentation after laser resurfacing
What you are describing sounds like it may represent post inflammatory hyperpigmentation, a disorder that usually responds well to time and medical management. You should consult with a qualified, experienced physician who performs a large number of laser treatments and is experienced in treating this condition.
You might also like...
See a dermatologist for treatment of PIH (post-inflammatory hyperpigmentation).
Topical steroids can be very helpful to help reduce the discoloration. Sometimes we compound this with pigment correcting/bleaching agents as well such as hydroquinone. In addition, chemical peels (especially glycolic or jessner's peels) might be helpful to help even out the pigment or you might need a different laser to help even out the pigment. And essential is very strict good sunprotection, consider covering the area with a physical sunscreen block such as zinc oxide or titanium dioxide (many have a skin tone tint) to ensure proper coverage into the UVA range which can otherwise lead to more pigmenation.
Dark spots after laser
I agree with Dr. Wasserman. See your dermatologist and they will decide whether a bleaching cream would be the best way to go. This is not unusual and usually does resolve with little or no treatment. Also, SUNSCREEN every morning and anytime you are out.
Web reference: http://brookwooddermatology.com
Bleaching creams for dark spots after laser
Sorry to hear about your outcome. It is difficult to know the cause without knowing the settings, but sometimes this happens. First, I recommend having them evaluated by a dermatologist. That being said, to explain what is happening, I can analogize it this way. When the American went to the moon, they put a flag and said 'We were here'. When there is inflammation of the skin due to heat (lasers, cooking oil, irons, etc), the inflammatory cells in the skin do the same. They can stain the skin like that flag on the moon. Most studies that have evaluated the use of these lasers in darker skinned individuals commonly report post-procedural pigmentation with an average persistence of 1 month. I have personally seen it last longer and shorter. My recommendation is to see a dermatologist to ensure that the areas are healing well and to inquire about the value of adding any bleaching creams which may expedite their resolution a bit.
Dark Spots After Palomar Treatment (not Fraxel treatment)
It sounds as if you were burnt by the Palomar 1540 Starlux (not a Fraxel laser, but rather a different fractionated laser), and now have hyperpigmented scarring. Best to discuss this with your treating physician. Ironically, one of the best treatments for this is laser. Good luck and be well.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.